Mixing Fioricet and Alcohol
Up to Date
Last Updated - 6/17/2022View our editorial policy
While it can provide needed relief for pain, Fioricet should also be used with caution. Since Fioricet is a combination of several different medications, it can be dangerous when mixed with other substances, especially alcohol. You can minimize the risks by understanding the possible side effects of mixing these two products.
How Fioricet and Alcohol Interact
Fioricet is a combination of three distinct ingredients – butalbital, acetaminophen and caffeine. When mixed with alcohol, the butalbital and acetaminophen components of Fioricet pose the most significant interactions and risks.
Butalbital is classified as a barbiturate and carries a warning for habit-forming and abuse potential. When mixed with alcohol, the interaction between butalbital and alcohol can cause increased dizziness, drowsiness, mental confusion, impaired coordination, and slow breathing or heart rate.
Acetaminophen acts as a pain reducer and fever reducer. When mixed with alcohol, the interaction between acetaminophen and alcohol increases the risk for serious liver injury. Signs of liver injury include fever, chills, joint pain, excessive fatigue, nausea and vomiting, skin rash and yellowing of the skin or eyes.
One possible side effect when taking Fioricet is the feeling of being intoxicated. If Fioricet is mixed with alcohol, the feeling will likely intensify. While some people may experience a Fioricet and alcohol high when taken together, any desirable sensation could quickly be followed with severe dizziness or fainting.
Dangers of Mixing Fioricet and Alcohol
One of the most significant risks of mixing Fioricet and alcohol is combining acetaminophen and alcohol. Users run the risk of developing dependence on either substance and experiencing more intense side effects such as dizziness, lack of coordination and drowsiness. These risks are typically greater if an individual has not used either product before mixing them or if Fioricet and alcohol are taken in excessively high amounts together.
Misusing acetaminophen products, including Fioricet, increases the risk for liver damage and liver failure. The risk of liver damage increases even more when acetaminophen products are mixed with alcohol use.
Signs of liver damage include:
- Joint pain or swelling
- Excessive fatigue or weakness
- Unusual bruising or bleeding
- Skin rash or itching
- Loss of appetite
- Yellowing of the skin or the whites of your eyes (jaundice)
Liver damage due to the use of acetaminophen and alcohol is very serious and could be fatal if not treated properly. If you are experiencing these symptoms, you should contact your doctor immediately to determine if you have liver damage.
Alcohol and Caffeine Withdrawal
Fioricet misuse can be habit-forming and lead to dependence or caffeine withdrawal symptoms when the medication is withheld.
If someone is using Fioricet and alcohol together and suddenly stop, they may experience alcohol and caffeine withdrawal symptoms together which could be doubly intense
Some of the overlapping symptoms of caffeine and alcohol withdrawal include:
- Difficulty concentrating
- Depressed mood
- Low energy
Getting Help for Fioricet and Alcohol Addiction
If you or someone you know is struggling with Fioricet or alcohol addiction, help is available. While addiction can seem overwhelming, recovery is possible with the right help and support.
If you would like to learn more about comprehensive treatment options for Fioricet and alcohol addiction, contact The Recovery Village Ridgefield today to speak with a representative.